Hail, Cheyenne
- When
- June 1, 4:40 PM MST to 4:42 PM MST
- Where
- Cheyenne County, 10 mi NE of Potter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.322, -103.184
Quarter size hail was observed 10 miles northeast of Potter.
Late afternoon and early evening thunderstorms produced large hail across Cheyenne County in the southern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon and early evening thunderstorms produced large hail across Cheyenne County in the southern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 1, 4:09 PM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 509 PM MDT MON JUN 1 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 1248 PM MDT MON JUN 1 2015 THUNDERSTORMS DEVELOPED ON CUE OVER THE HIGHER ELEVATIONS OF SOUTHEAST WYOMING EARLY THIS AFTERNOON. OVERALL LACK OF DEEP SHEAR AND MINIMAL CAPE OVER SOUTHEAST WYOMING LEADING TO PULSE TYPE STORMS. FARTHER EAST INTO THE NEBRASKA PANHANDLE CAPE VALUES WILL QUICKLY RAMP UP. CURRENT SPC MESOANALYSIS IS SHOWING SURFACE BASED AND MOST UNSTABLE CAPE VALUES AROUND 3000 WHICH IS HIGHER THAN THE NAM OR GFS WERE INDICATED ON THE 12Z SOLUTIONS. WHILE A RIDGE AXIS OVER THE AREA AND RELATIVELY WEEK DEEP LAYER SHEAR OVER THE PANHANDLE THIS AFTERNOON WILL LIKELY INHIBIT LONG LIVED SUPER CELL DEVELOPMENT...A FEW STORMS WITH STRONG UPDRAFTS WILL BE POSSIBLE. LARGE HAIL WILL BE POSSIBLE WITH ANY STRONGER THUNDERSTORMS. ALTHOUGH THE TORNADO THREAT IS LOW...SOUTH TO SOUTHEAST LOW LEVEL FLOW WILL PROVIDE ENOUGH LOW LEVEL SHEAR THAT TORNADO DEVELOPMENT IS NOT IMPOSSIBLE. WESTERLY DOWNSLOPE FLOW WILL SET UP TUESDAY MAKING FOR LESSER CHANCES OF SHOWERS AND THUNDERSTORMS. MODELS ARE GENERATING VERY LITTLE IN THE WAY OF QPF TUESDAY WHICH MAY BE CORRECT GIVEN DOWNSLOPE FLOW...BUT RESIDUAL MOISTURE AND EVAPOTRANSPIRATION WILL ADD TO LOW LEVEL INSTABILITY. THE WEAKEST SHORTWAVES COULD EASILY POP OFF A FEW THUNDERSTORMS. SHEAR VALUES WILL BE HIGHER BUT CAPE VALUES WILL BE LOWER TUESDAY...THUS AGAIN NOT EXPECTING SEVERE THUNDERSTORMS BUT A FEW STRONGER THUNDERSTORMS COULD BE POSSIBLE IF STORMS DEVELOP. LOTS OF UNCERTAINTY WITH THE WEDNESDAY FORECAST. GFS AND NAM SOLUTIONS ARE VERY DIFFERENT. GFS CONTINUES TO SHOW LOTS OF SOUTHEAST LOW LEVEL FLOW PRODUCING INSTABILITY ALONG WITH 40 TO 50 KTS OF 0-6 KM BULK SHEAR. THEREFORE SHOULD THE GFS VERIFY WEDNESDAY THERE WILL BE SEVERE THUNDERSTORMS ALONG AND EAST OF THE LARAMIE RANGE AND LIKELY SEVERAL SEVERE STORMS WITH TORNADOES POSSIBLE. ON THE OTHER HAND THE NAM SHOWS A COLD FRONT DIVING ACROSS THE AREA TUESDAY NIGHT...WHICH MAY PARTIALLY BE DUE TO COLD OUTFLOW FROM CONVECTION OVER MONTANA AND NORTHEAST WYOMING. REGARDLESS OF THE REASON THE FRONT WOULD BE STRONG ENOUGH TO PRODUCE WIDESPREAD STRATUS...CAPPING OFF THE LOW LEVELS AND INHIBITING THUNDERSTORM DEVELOPMENT EAST OF THE LARAMIE RANGE. KEPT CHANCE OF THUNDERSTORMS GOING BUT CONFIDENCE IS LOW IN BOTH TEMPERATURE FORECAST AND PRECIPITATION CHANCES WEDNESDAY. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 1248 PM MDT MON JUN 1 2015 LONG RANGE MODELS ARE IN GOOD AGREEMENT...SHOWING AN UPPER LEVEL LOW NEAR THE CALIFORNIA COASTLINE AND A RIDGE ALOFT ACROSS THE SOUTHERN PLAINS. THIS PATTERN WILL NOT MUCH CHANGE INTO NEXT WEEKEND...SO EXPECT A PROLONGED PERIOD OF UNSETTLED WEATHER. ANY SUNNY SKIES WILL MAINLY BE IN THE MORNING...WITH SHOWERS AND TSTORMS IN THE AFTERNOON AND EVENING HOURS. GRANTED...IT WILL BE WARMER THAN THE UNSETTLED WEATHER IN MAY...BUT THAT WILL ALSO RESULT IN ADDITIONAL DEEP CONVECTION AND POTENTIAL FOR HEAVY RAINFALL EACH DAY. SATURDAY APPEARS TO BE THE BEST DAY WITH HIGHS IN THE 70S TO LOW 80S ACROSS THE AREA. MODELS SHOW THE COVERAGE OF CONVECTION WILL BE LIMITED ON SATURDAY AS A SHORTWAVE RIDGE MOVES OVERHEAD...BUT EVEN THEN...SHOWERS AND TSTORMS WILL DEVELOP OVER THE MOUNTAINS AND MOVE EAST NEAR THE COLORADO BORDER. THURSDAY AND FRIDAY APPEAR TO BE THE MOST LIKELY DAYS FOR SEVERE THUNDERSTORMS WITH MODEL SOUNDINGS SHOWING 1500 TO 2500 J/KG CAPE VALUES ACROSS THE HIGH PLAINS IN ADDITION TO DECENT 0-6KM SHEAR AND LOW LI/S. SEVERE WEATHER THREAT APPEARS TO DIMINISH DURING THE WEEKEND. KEPT POP BETWEEN 25 TO 40 PERCENT ACROSS THE AREA FOR SCATTERED SHOWERS AND TSTORMS. TOO DIFFICULT TO TIME THE INDIVIDUAL SHORTWAVES THAT PUSH NORTHWARD ASSOCIATED WITH THE UPPER LEVEL LOW NEAR CALIFORNIA TO GET ANY MORE SPECIFIC. HIGH TEMPERATURES EACH DAY WILL GENERALLY BE BETWEEN 65 TO 75 EACH DAY...WITH THE EXCEPTION OF SATURDAY WHICH WILL BE AROUND 5 TO 10 DEGREES WARMER ACROSS THE AREA. LATE NIGHT/EARLY MORNING FOG IS ALSO POSSIBLE EACH DAY WITH PLENTIFUL LLVL MOISTURE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 504 PM MDT MON JUN 1 2015 LINE OF THUNDERSTORMS OVER THE PANHANDLE CONTINUES TO MOVE EAST AND WILL IMPACT THE NEBRASKA PANHANDLE AIRPORTS THROUGH 02Z. WILL NEED TO WATCH FOR ANOTHER CONVECTION MOVING OFF THE LARAMIE RANGE THIS EVENING...BUT THOUGHTS ARE THAT A LOT OF THIS CONVECTION SHOULD DECREASE WITH SUNSET. FOG/STRATUS EXPECTED TO DEVELOP ALONG THE PLATTE RIVER VALLEY AND AREAS IN THE PANHANDLE THAT DO RECEIVE SHOWERS THIS AFTERNOON/EVENING. CONTINUED WITH IFR/LIFR WORDING IN TAFS AT KBFF...KAIA AND POSSIBLY KSNY. WILL TRY TO NARROW DOWN MORE WITH THE 06Z TAFS AS THE LATEST HRRR SHOULD COVER THIS TIMEFRAME BY THEN. && .FIRE WEATHER... ISSUED AT 1248 PM MDT MON JUN 1 2015 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH THIS WEEK. NO CRITICAL FIRE WEATHER CONCERNS WITH HIGH MOISTURE CONTENT ACROSS THE AREA. && .HYDROLOGY... ISSUED AT 1248 PM MDT MON JUN 1 2015 SOME RIVERS WILL CONTINUE TO RUN AT HIGH LEVELS THROUGH THIS WEEK. THUNDERSTORMS MAY CAUSE INCREASES IN RIVER LEVELS WITH VERY SHORT NOTICE A GROUNDS REMAIN SATURATED ACROSS THE AREA. ALSO...WARM TEMPERATURES WILL LEAD TO INCREASING SNOW MELT IN THE MOUNTAINS. INCREASED RUNOFF FROM MOUNTAINS WILL CONTRIBUTE TO HIGH RIVER LEVELS. THUNDERSTORMS OVER MOUNTAINS COULD PRODUCE VERY RAPID SNOW MELT AND FLASH FLOODING SHOULD ANY THUNDERSTORMS BECOME SLOW MOVING OR STATIONARY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...SML LONG TERM...TJT AVIATION...GCC FIRE WEATHER...SML HYDROLOGY...SML
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 247 PM MDT MON JUN 1 2015 NEZ003-019>021-054-055-096-WYZ106>108-117>119-021030- BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- SOUTH SIOUX-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 247 PM MDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT IN THE WESTERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY WEDNESDAY THROUGH SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-095-WYZ101>105-109>116-021030- DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 357 AM MDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS EAST OF THE LARAMIE RANGES INTO THE PANHANDLE COULD BECOME STRONG. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY WEDNESDAY THROUGH SUNDAY. SOME STRONG STORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 457 PM MDT MON JUN 1 2015 NEZ020-021-054-055-012345- CHEYENNE NE-MORRILL NE-KIMBALL NE-BANNER NE- 457 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL... NORTHWESTERN CHEYENNE...SOUTHEASTERN BANNER AND SOUTHWESTERN MORRILL COUNTIES UNTIL 545 PM MDT... AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF DIX...OR 16 MILES NORTHEAST OF KIMBALL...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIX...COURT HOUSE AND JAIL ROCKS AND REDINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4123 10356 4159 10356 4162 10309 4123 10310 TIME...MOT...LOC 2256Z 272DEG 17KT 4141 10343 SML
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 457 PM MDT MON JUN 1 2015 NEZ020-021-054-055-012345- CHEYENNE NE-MORRILL NE-KIMBALL NE-BANNER NE- 457 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL... NORTHWESTERN CHEYENNE...SOUTHEASTERN BANNER AND SOUTHWESTERN MORRILL COUNTIES UNTIL 545 PM MDT... AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF DIX...OR 17 MILES NORTHEAST OF KIMBALL...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIX...COURT HOUSE AND JAIL ROCKS AND REDINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4123 10356 4159 10356 4162 10309 4123 10310 TIME...MOT...LOC 2257Z 272DEG 17KT 4141 10343 SML
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 501 PM MDT MON JUN 1 2015 NEZ003-019-021-096-012345- MORRILL NE-SOUTH SIOUX NE-SCOTTS BLUFF NE-BOX BUTTE NE- 501 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...WESTERN BOX BUTTE...NORTHWESTERN MORRILL AND EASTERN SCOTTS BLUFF COUNTIES UNTIL 545 PM MDT... AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FLAHERTYS CORNER TO NEAR MINATARE...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BAYARD...MINATARE...HEMINGFORD...ANGORA...LAKE MINATARE...THE INTERSECTION OF HIGHWAY 385 AND L62... BEREA...KILPATRICK LAKE...LAKE MINATARE CAMPGROUND...MELBETA AND MCGREW. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4240 10298 4180 10290 4174 10355 4230 10359 TIME...MOT...LOC 2300Z 234DEG 21KT 4227 10337 4183 10331 SML
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT MON JUN 1 2015
WYZ102-020000-
NIOBRARA COUNTY WY-
514 PM MDT MON JUN 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 600 PM MDT...
AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REDBIRD...OR 26 MILES WEST OF EDGEMONT...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDBIRD AND MULE CREEK JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4344 10405 4312 10406 4305 10430 4322 10465
4349 10411
TIME...MOT...LOC 2314Z 225DEG 19KT 4317 10431
SMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT MON JUN 1 2015
NEZ054-WYZ119-020015-
KIMBALL NE-EAST LARAMIE COUNTY WY-
525 PM MDT MON JUN 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 615 PM MDT...
AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF PANORAMA POINT...OR 29 MILES SOUTHWEST OF KIMBALL...
MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PANORAMA POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4109 10423 4110 10421 4119 10394 4118 10392
4102 10385 4100 10386 4101 10422
TIME...MOT...LOC 2324Z 245DEG 14KT 4105 10417
SMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT MON JUN 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 8 NE POTTER 41.30N 103.21W
06/01/2015 E0.88 INCH CHEYENNE NE TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL COVERING GROUND.
&&
GCLAYCOMThe Cheyenne radar (KCYS), 137 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was observed 10 miles northeast of Potter.
Quarter size hail was observed seven miles south of Sidney.
Ping pong ball size hail was observed 10 miles southeast of Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572907, 572909, 572910.